Alert archive / Kansas / Red Flag Warnings in 2009
Red Flag Warning 10, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Apr 8, 2009, 1:31 PM CDT for 6 counties in Kansas. It took effect at Apr 8, 2009, 2:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 8, 2009, 1:31 PM CDT (18:31 UTC)
- In effect from
- Apr 8, 2009, 2:00 PM CDT
- Expired
- Apr 8, 2009, 8:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Dodge City, KS
Counties Grant County, KS, Hamilton County, KS, Morton County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 137 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3922 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KDDC 081831 RFWDDC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 131 PM CDT WED APR 8 2009 ...CRITICAL FIRE WEATHER THIS AFTERNOON... .TEMPERATURES IN THE LOWER 70S COMBINED WITH RELATIVE HUMIDITIES AROUND 15 PERCENT WILL LEAD TO FAVORABLE CONDITIONS FOR WILDFIRES. KSZ061-074-075-084>086-090100- /O.NEW.KDDC.FW.W.0010.090408T1900Z-090409T0100Z/ HAMILTON-STANTON-GRANT-MORTON-STEVENS-SEWARD- 131 PM CDT WED APR 8 2009 /1231 PM MDT WED APR 8 2009/ ...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING. THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES ...61...74...75...84...85...86. TEMPERATURES IN THE LOWER 70S COMBINED WITH RELATIVE HUMIDITIES AROUND 15 PERCENT WILL LEAD TO FAVORABLE CONDITIONS FOR WILDFIRES THROUGH 8 PM CDT. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
1 follow-up statement
000 WWUS83 KDDC 090058 RFWDDC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 758 PM CDT WED APR 8 2009 ...CRITICAL FIRE WEATHER CONDITIONS HAVE ENDED... .AS TEMPERATURES CONTINUE TO DROP THIS EVENING...RELATIVE HUMIDITY VALUES WILL RISE ABOVE 15 PERCENT. THUS...THE FIRE DANGER HAS BECOME LESS EXTREME. WINDS WILL CONTINUE TO BE BREEZY AT 15 TO 25 MPH WITH HIGHER GUSTS. KSZ061-074-075-084>086-090200- /O.EXP.KDDC.FW.W.0010.000000T0000Z-090409T0100Z/ HAMILTON-STANTON-GRANT-MORTON-STEVENS-SEWARD- 758 PM CDT WED APR 8 2009 /658 PM MDT WED APR 8 2009/ ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS EVENING... THE RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS EVENING. THE FALLING TEMPERATURES HAVE ALLOWED RELATIVE HUMIDITIES TO RISE ABOVE CRITICAL VALUES. THE RED FLAG WARNING IS NO LONGER IN EFFECT. THE RED FLAG WARNING INCLUDED THE FOLLOWING FIRE WEATHER ZONES ...61...74...75...84...85...86. $$ 26
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 8, 3:25 AM CDT, 10 hours 6 minutes earlier.
Area forecast discussion, Apr 8, 3:25 AM CDT, 10 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 325 AM CDT WED APR 8 2009 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGES ARE CHANCES FOR ELEVATED THUNDERSTORMS TONIGHT WITH A LEAD SHORTWAVE TROUGH AND RAIN AND SNOW CHANCES ON THURSDAY AND THURSDAY NIGHT. UPPER RIDGE WILL MOVE INTO WESTERN KANSAS TODAY AHEAD OF STRONG UPPER LOW MOVING INTO THE INTER-MOUNTAIN WEST. A LEAD SHORTWAVE TROUGH WILL THEN MOVE ACROSS SOUTHWESTERN KANSAS TONIGHT WITH SOME MID LEVEL MOISTURE AND STEEP LAPSE RATES. WILL KEEP SOME SMALL POPS TO COVER MAINLY NORTH AND ADD SOME ISOLATED THUNDER. FOR THURSDAY THE UPPER LOW IS FORECAST TO MOVE INTO WEST CENTRAL KANSAS BY 7 PM WITH INCREASING CLOUDS AND CHANCES FOR SHOWERS. MAY BE AN ISOLATED RUMBLE OF THUNDER SOUTH BUT LAPSE RATES NOT ALL THAT IMPRESSIVE. BY 7 PM THE -2C AT 850MB DROPS SOUTH TOWARD NESS CITY WITH SOME RAIN CHANGING TO SNOW. COULD HAVE AN INCH OR LESS OF SNOW BEFORE ENDING FROM NESS CITY TO SAINT JOHN AND NORTHEAST OR COULD BE A MIX OF RAIN AND SNOW DEPENDING ON SURFACE TEMPS. THE BEST CHANCES FOR PRECIP WILL BE IN THE NORTHEAST AND CURRENT FORECAST POPS RANGING FROM 30 SOUTHWEST TO 60 NORTHEAST LOOK GOOD. FOR TODAY LOOK FOR MOSTLY SUNNY TO PARTLY CLOUDY SKIES WITH COOLER UPSLOPE SOUTHEASTERLY WINDS OF 10 TO 20 MPH AHEAD OF DEEPENING LOW PRESSURE WEST. HIGHS SHOULD RANGE FROM THE UPPER 60 NORTH TO THE MID 70S SOUTHWEST. THE SOUTHEASTERLY WINDS WILL REDUCE SURFACE TEMPS A BIT COMPARED TO YESTERDAY. THESE TEMPS LOOK GOOD ALSO COMPARED TO GUIDANCE. TONIGHT LOOK FOR PARTLY CLOUDY SKIES WITH MAYBE A RUMBLE OF THUNDER WITH A LEAD WAVE. LOWS WILL BE MILD AS DEWPOINTS RISE AND INTO THE UPPER 30S TO MID 40S. FOR THURSDAY LOOK FOR INCREASING CLOUDS ESPECIALLY NORTH WITH SURFACE LOW PRESSURE MOVING ACROSS THE OKLAHOMA BORDER. TEMPS WILL BE MUCH COOLER NORTH OF THE LOW WITH HIGHS IN THE MID 40S NORTH TO THE MID 50S SOUTHWEST. HOWEVER THE SOUTHEAST FA NEAR MEDICINE LODGE MAY BE MUCH WARMER WITH NEAR 70. WILL HEDGE THAT AREA UPWARD FROM PREVIOUS FORECAST INTO THE MID 60S. WRF 2 METER TEMPS ALSO SHOW THE WARM REGION. LIGHT RAIN SHOWERS LOOK TO BREAK OUT BEFORE NOON MOST AREAS AS UPWARD LIFT ASSOCIATED WITH UPPER LOW MOVES FROM WEST TO EAST. EAST TO NORTHEAST WINDS BECOME NORTH 15 TO 25 MPH BY THE LATE AFTERNOON. ON THURSDAY NIGHT LOOK FOR LIGHT RAIN WITH THE BEST CHANCES NORTH TO CHANGE OR MIX WITH SNOW NORTH AFTER 7 OR 8 PM WITH MAY BE SOME SNOW MIXED TOWARD DODGE AFTER MIDNIGHT. LOWS IN THE LOWER 30S LOOK GOOD WITH WARMER IN THE MEDICINE LODGE AREA. QPF DOES NOT LOOK ALL THAT IMPRESSIVE EITHER WITH ONE TENTH TO UPWARDS OF A QUARTER OF AN INCH. DAYS 3-7... AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BE TRANSITIONING EAST ACROSS THE ROCKIES AND INTO THE WESTERN HIGH PLAINS TO BEGIN THE PERIOD FRIDAY. MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING THE UPPER LEVEL RIDGE CONTINUING TO MOVE EAST ACROSS THE CENTRAL PLAINS FRIDAY. MEANWHILE, A STRONG UPPER LEVEL TROUGH OF LOW PRESSURE COMING ASHORE IN SOUTHERN CALIFORNIA EARLY FRIDAY, WILL MOVE EAST INTO THE DESERT SOUTHWEST BY EARLY SATURDAY. AS THIS SYSTEM APPROACHES, IT WILL BRING A DECENT CHANCE FOR PRECIP TO WESTERN KANSAS THROUGH THE REMAINDER OF THE WEEKEND. THE GFS, ECMWF, AND CANADIAN ALL AGREE GENERALLY WITH THE DEEP UPPER LEVEL TROUGH MOVING INTO THE WESTERN ROCKIES BY SATURDAY EVENING AND INTO THE WESTERN HIGH PLAINS EARLY SUNDAY BEFORE DEVELOPING A CLOSED OFF LOW ACROSS THE TEXAS PANHANDLE AND WESTERN OKLAHOMA BY SUNDAY EVENING. SURFACE HIGH PRESSURE WILL SLIDE FROM THE NORTHERN PLAINS FRIDAY AND DOWN ACROSS THE CENTRAL PLAINS JUST OFF TO OUR EAST SATURDAY RESULTING IN AN EASTERLY TO SOUTHEASTERLY UPSLOPE FLOW ACROSS WESTERN KANSAS. THIS WILL ALLOW A LOW LEVEL MOISTURE RETURN TO INITIATE. HOWEVER, BOTH GFS AND ECMWF SHOW DEWPOINTS AT H85 ONLY REACHING UP NEAR 0C ACROSS SOUTHWEST KANSAS BY SATURDAY AFTERNOON. GFS AND ECMWF MODEL SOUNDINGS ALSO SHOW A LACK OF LOW AND MID LEVEL INSTABILITY AS FAR AS CAPE IS CONCERNED. BOTH MODELS ALSO SHOW THE STRENGTH OF AN UPPER LEVEL JET REMAINING JUST TO OUR SOUTH SATURDAY. STILL, THE POSSIBILITY FOR PRECIP LOOKS DECENT WITH UPSLOPE FLOW AND THE APPROACHING SYSTEM PROVIDING SOME UPPER LEVEL SUPPORT. WILL STAY WITH GENERALLY 40 TO 50 POPS DUE TO SOME UNCERTAINTY REMAINING IN THE EXACT TIMING AND POSITIONING TO THE TRACK OF THE UPPER LEVEL TROUGH COMBINED WITH A SLOW MOISTURE RETURN. THUNDERSTORMS WILL BE POSSIBLE SATURDAY INTO SATURDAY NIGHT. THE LIKELIHOOD IS LOW FOR ANY STORMS BECOMING SEVERE BUT CANNOT COMPLETELY RULE IT OUT THIS FAR IN ADVANCE. PRIMARY EVENT LOOKS TO BE RAIN OR RAIN SHOWERS WITH ISOLATED THUNDER SATURDAY INTO SUNDAY WITH A POSSIBLE SWITCHOVER TO SNOW ACROSS THE NORTHERN PORTION OF THE CWA SUNDAY NIGHT AS THE UPPER LOW TRACKS EAST AND COLD AIR ADVECTION SETS IN ACROSS WESTERN KANSAS. TEMPERATURES WILL START OFF COOL AND BELOW NORMAL FRIDAY. THE GFS AND ECMWF SHOW TEMPERATURES RANGING FROM AROUND 2-5C ACROSS THE EASTERN PORTION OF THE CWA TO NEAR 8-10C ACROSS OUR SOUTHWEST. EXPECT HIGHS MAINLY IN THE 50S(F) FRIDAY WITH NEAR 60F POSSIBLE IN OUR EXTREME SOUTHWEST. HIGH TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE REMAINDER OF THE WEEKEND WITH THE COOLEST HIGHS ON SUNDAY, ESPECIALLY WITH INCREASED CLOUDS AND THE POTENTIAL FOR PRECIP LINGERING. PLAN TO MAKE ONLY SLIGHT ADJUSTMENTS TO TEMPERATURES. && .AVIATION... VFR CONDITIONS WILL PERSIST THROUGH LATE THIS EVENING WITH SOME INCREASING HIGH CLOUDS. LIGHT AND VARIABLE WINDS THIS MORNING WILL BECOME SOUTHEASTERLY BY LATE THIS AFTERNOON WITH SPEEDS INCREASING TO 15-25KT. WINDS WILL SUBSIDE OVERNIGHT. && .PRELIMINARY POINT TEMPS/POPS... DDC 71 41 52 32 / 0 20 40 30 GCK 71 38 49 30 / 0 20 40 30 EHA 74 40 54 32 / 0 20 30 30 LBL 73 40 55 32 / 0 20 30 30 HYS 68 40 47 31 / 0 40 60 50 P28 71 46 65 35 / 0 30 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN06/32
Hazardous weather outlook, Apr 8, 3:34 AM CDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 334 AM CDT WED APR 8 2009 KSZ030-031-043>046-061>066-074>081-084>090-091000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 334 AM CDT WED APR 8 2009 /234 AM MDT WED APR 8 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL INCREASE FOR THE WEEKEND AS A STRONG UPPER LEVEL SYSTEM MOVES INTO THE PLAINS. AT THIS TIME IT LOOKS LIKE SEVERE THUNDERSTORMS WILL STAY TO OUR SOUTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
Nearby
Red Flag Warnings in Kansas, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.